Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 341, NWS Norman, OK

July 24, 2002Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 2002, 2:02 PM CDT for Canadian County, Oklahoma. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 2:02 PM CDT (19:02 UTC)
Expired
Jul 24, 2002, 3:00 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Canadian County, OK

The radar

The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2839 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS54 KOUN 241902
SVROKC
OKC017-242000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
201 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 300 PM CDT

* AT 201 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF EL RENO. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE CONCHO...EL RENO AND YUKON

WIND GUSTS TO 65 MPH AND NICKEL SIZE HAIL CAN BE EXPECTED WITH THIS 
SEVERE THUNDERSTORM. TORRENTIAL RAIN CAN ALSO BE EXPECTED.

LAT...LON 3541 9811 3540 9778 3564 9772 3562 9811
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:35 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 10:35 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT WED JUL 24 2002

SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH SE
THIS MORNING.  FAIRLY MOIST LAYER PER 12Z OUN SOUNDING FROM
7H AND ABOVE.  WEAK MID LEVEL SHEAR AXIS AND SPEED CONVERGENCE
AROUND 7H PROVIDING JUST ENOUGH LIFT FOR ELEVATED TSRA.
MODELS DRY THINGS OUT FROM NORTH TO SOUTH AS SHEAR AXIS PUSHES
SLOWLY SOUTHWARD THIS MORNING.  WILL LIKELY REMOVE POPS FROM
CENTRAL SECTIONS WITH UPDATE AND KEEP 20/30 POPS IN SOUTHERN
THIRD.  MAY ALSO NEED TO TWEAK TEMPS UP A FEW PLACES...BUT OVERALL
LOOKS OK.

SIX

305 AM CDT WED JUL 24 2002

WIDELY SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING OVER CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. THIS
ACTIVITY IS GENERALLY ALONG AND AHEAD OF A VERY WEAK MID LEVEL SHEAR
AXIS THAT IS SINKING SOUTHWARD. THIS FEATURE...ALONG WITH RESIDUAL
LOW LEVEL BOUNDARIES LEFT OVER FROM LAST EVENINGS ACTIVITY...WILL
SERVE AS TRIGGERING MECHANISMS IN NON/WEAKLY CAPPED AIRMASS. WILL
CONTINUE WITH PREVIOUS FORECAST THINKING AND INCLUDE HIGHEST POPS
ACROSS RED RIVER VALLEY AND POINTS SOUTH. MAIN CHANGE TO SHORT TERM
FORECAST WILL BE HANDLING OF ONGONING CONVECTIVE ACTIVITY...AND BUMP
POPS UP A BIT ACROSS THE SOUTH.

LATEST AVN RUN LESS BULLISH ON RIDGE WEAKNESS OVER THE REGION NEXT
WEEK. WITH CURRENT FORECAST HAVING POPS WAY OUT THERE...WILL NOT
MAKE ANY SIG CHANGES.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC  93  72  96  73  /  20  10   0   0
HBR  94  72  99  73  /  30  20   0   0
SPS  98  73 100  74  /  30  20  10   0
GAG  93  68  97  70  /  10   0   0  10
PNC  93  71  97  73  /  10   0   0  10
DUA  93  73  96  74  /  40  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 24, 12:00 PM CDT, 2 hours 2 minutes before
OKZ004>048-050>052-TXZ083>090-242100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 24 2002

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS SOUTHERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED... ONE OR TWO STORMS COULD PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DRIFT SOUTHEAST ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA THIS AFTERNOON.  THESE ELEVATED STORMS ARE OCCURRING IN
ADVANCE OF A WEAK SHEAR AXIS WHICH WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON.

ANOTHER AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE ACROSS SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA WHERE SURFACE
CONVERGENCE WILL BE ENHANCED BY STRONG HEATING AND MIXING.  ANY
SURFACE BASED STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG TO POSSIBLY SEVERE WIND GUSTS AND HAIL.  A FEW OF THE STORMS
MAY ALSO PRODUCE HEAVY RAINFALL.  HOWEVER...WINDS ACROSS THIS AREA
ARE EXPECTED TO BACK LATER THIS AFTERNOON WHICH WILL DECREASE THE
SURFACE CONVERGENCE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

SIX
Local storm report, Jul 24, 1:55 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    5 WNW EL RENO             OK   59 MPH WIND GUST
07/24/02   CANADIAN                       REPORTED BY MESONET.

TY
Special weather statement, Jul 24, 1:55 PM CDT, 7 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PARTS OF WESTERN...CENTRAL AND SOUTHERN OKLAHOMA
THIS AFTERNOON.  SOME OF THESE STORMS MAY PRODUCE STRONG
DAMAGING WINDS.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A SURFACE
BOUNDARY WHICH EXTENDS FROM NORTHWEST OKLAHOMA SOUTHEAST
INTO CENTRAL AND SOUTHERN OKLAHOMA.  MODERATE TO STRONG
INSTABILITY IS PRESENT ACROSS THIS AREA AS TEMPERATURES
HAVE WARMED INTO THE LOWER AND MID 90S.  FAIRLY WEAK WINDS ALOFT
WILL RESULT IN PULSE SEVERE TYPE STORMS WITH HAIL TO THE SIZE
OF PENNIES AND WIND GUSTS OVER 65 MPH.  THUNDERSTORM INTENSITY
WILL WEAKEN THIS EVENING WITH THE LOSS OF HEATING.  VERY
HEAVY RAINFALL WITH THE STRONGER STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:41 PM CDTSevere Thunderstorm WarningOUNGrady64 min
Jul 24, 2:48 PM CDTSevere Thunderstorm WarningOUNOklahoma57 min
Jul 24, 3:01 PM CDTSevere Thunderstorm WarningOUNCanadian29 min
Jul 24, 3:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain58 min
Jul 24, 4:00 PM CDTSevere Thunderstorm WarningOUNBlaine60 min
Jul 24, 4:23 PM CDTSevere Thunderstorm WarningOUNPottawatomie67 min
Jul 24, 5:15 PM CDTSevere Thunderstorm WarningOUNSeminole45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.